Up to 75 percent of people who are prescribed statins stop taking them within two years, and 65 percent of those patients reported that they stopped because of side effects, primarily muscle pain (Eur Heart J, 2015;36(17):1012-1022). A study from the Cleveland Clinic showed that 42.6 percent of 491 patients who had previously reported muscle pain with at least two different statins had a recurrence of symptoms during blinded administration of Lipitor (atorvastatin) but not while taking a placebo (J. Amer. Med. Assoc, April 19, 2016;315(15):1580-1590). There is no question that statins are very frequent causes of both muscle pain and delayed recovery from exercise. In my more than 45 years of medical practice, I saw many cases of muscle pain from statins, particularly in people who exercised regularly.
Controversy and Funding from Big Pharma Dr. Rory Collins, of Oxford University in the UK, has published an article saying, "The benefits of statins have been underestimated and the risks exaggerated . . . Statin therapy has generally been found to be no less well tolerated than placebo" (Lancet, published online September 8, 2016). In 2013, two major studies showed that up to 75 per cent of patients who take statins suffer from muscle pain (Journal of the American College of Cardiology, 2013; 61 (1): 44). Dr. Collins disagreed so strongly with these studies that he asked the British Medical Journal to withdraw them. A panel unanimously rejected Collins's request for retraction in June 2014, but it made recommendations to change some editorial processes. Dr. Collins worked at the Clinical Trial Service Unit & Epidemiological Studies Unit at Oxford, which received large grants from the pharmaceutical industry: Abbott, AstraZeneca, Bayer, GlaxoSmithKline, Merck, Novartis, Pfizer, Roche, Schering and Solvay. The author of one of the 2013 papers listing multiple side effects of statins, Dr Aseem Malhotra of Lister Hospital in Stevenage UK, reported that he had no financial relationships with pharmaceutical companies.
In 2015, the prestigious European Atherosclerosis Society Consensus Panel reported that, "Statin-associated muscle symptoms (SAMS) are one of the principal reasons for statin non-adherence and/or discontinuation . . . The prevalence (of muscle pain) is 7–29 percent in registries and observational studies . . . Statins decrease mitochondrial function, attenuate energy production, and alter muscle protein degradation, thereby providing a potential link between statins and muscle symptoms . . . Over the last decade, a series of observational studies have attributed a number of other adverse effects to statins, including musculoskeletal complaints, gastro-intestinal discomfort, fatigue, liver enzyme elevation, peripheral neuropathy, insomnia, and neurocognitive symptoms. In addition, randomized trials have shown a small increase in the risk of incident diabetes" (Eur Heart J, 2015;36(17):1012-1022).
Muscle Symptoms with Statins Symptoms include muscle pain, stiffness, tenderness and cramping. The symptoms are usually symmetrical but can be in one spot, and are often accompanied by muscle weakness. Large muscle groups are usually affected, including the thighs, buttocks, calves, and back muscles. The symptoms usually occur within 4–6 weeks after starting statins, but may occur after many years of treatment. Blood tests used to determine muscle damage (CPK) are usually normal. New symptoms may start with an increase in statin dose or starting another drug.
Knowledgeable exercisers train by taking a hard workout that damages muscles on one day, and then on the next day they take an easy workout so they can recover. Statins can delay recovery, and many exercisers continue to take statins without recognizing that their delayed recovery is caused by the statins. Statins can also delay recovery from injuries. Many cases of tennis elbow, swimmer's shoulder, plantar fasciitis, Achilles tendinitis and similar injuries are caused by, or made worse by, statins and it can take several months after stopping statins for these injuries to heal.
People with high blood sugar levels are at increased risk for muscle damage from statins because of loss of energy production (reduced ATP and oxidative capacity). Statins also interfere with energy sources for muscles by damaging mitochondria.
• If your bad LDL cholesterol is greater than 100, your doctor is likely to prescribe statins. Some people who suffer muscle pain from statins can continue to take statins at a lower dose. Others can do well with a different statin, or by taking a statin every second or third day. Always check with your doctor before changing a dose or stopping a prescribed medication.
• Whatever your decision on statins, and whether or not you are at high risk for a heart attack, everyone should follow an anti-inflammatory lifestyle: Eat lots of fruits, vegetables, nuts and other seeds. Avoid or severely restrict red and processed meat, sugared drinks (including fruit juice), sugar-added foods and fried foods. Exercise, lose excess weight and grow muscle. Avoid tobacco, alcohol and recreational drugs.
• If you have high cholesterol and have a large belly or are overweight, you probably have too much fat in your liver. You probably will not be able to lower your cholesterol without drugs unless you get the fat out of your liver. You may have to become very thin to get enough fat out of your liver to lower your cholesterol. However, any amount of fat you get out of your liver will help to control high blood sugar levels, which also helps to prevent a heart attack. See Getting Rid of Fat in the Liver
Recent ArticlesMitch Petrus Dies of Heat Stroke at 32
August 19th, 2019
Get Vitamins and Nutrients from Foods, Not Pills
August 16th, 2019
Impotence is a Major Risk Factor for Heart Attacks
August 15th, 2019
Calories from Foods Vary with Preparation Method and Your Gut Bacteria
August 11th, 2019
Nick Buoniconti and Chronic Traumatic Encephalopathy
August 11th, 2019